Neuroleptic-induced hyperprolactinaemia (NIHP) is a recognised complication of neuroleptic drug therapy.Pituitary tumours however may exist co-incidentally in patients on neuroleptic medications and contribute to hyperprolactinaemia. A potential pitfall is to attribute the elevated prolactin level to drug therapy alone particularly when treatment with neuroleptics has been longstanding.
A 35 year old woman with bipolar affective disorder was referred with secondary amenorrhoea. She had been treated with various neuroleptic drugs over the last 20 years.Hyperprolactinaemia had been noted with prolactin ranging from 1400-3360Miu/l.A CT brain scan in 1983 was normal.There was no history of subfertility.On referral, she was on Amisulpiride and prolactin was 3000Miu/l.She had no visual field defect. Pituitary MRI demonstrated a microadenoma .Following dopamine agonist therapy prolactin levels normalised and serial MRI scans showed shrinkage of the microprolactinoma.
The exact frequency of NIHP is unknown. The rise in prolactin is generally modest and levels exceeding 2000mU/L are usually due to prolactinomas or non-functioning pituitary tumours with pituitary stalk compression .Levels greater than 4000mU/L are thought to be invariably due to prolactinomas. Neuroleptics can however cause elevations in prolactin to concentrations seen with prolactinomas and levels exceeding 4000mU/L have been documented without obvious radiological evidence of pituitary tumours.
The management of NIHP is complicated as stopping or reducing the dose of neuroleptics may not always be feasible. Whilst hyperprolactinaemia may be cautiously treated with dopamine agonists, it is important to exclude para-sellar tumours and pituitary macroadenomas with suprasellar extension as these tumours may cause chiasmal compression and progressive visual field defects if diagnosis is delayed. Pituitary imaging with MRI scans should therefore be considered in all patients with NIHP.
The newer atypical prolactin sparing drugs are associated with less NIHP but for patients on conventional neuroleptics a high index of suspicion for a co-existing pituitary tumour is required.